John Libbey Eurotext

Bulletin du Cancer

MENU

Cardiac effects of cytokines produced after rituximab infusion Volume 92, issue 9, Septembre 2005

Authors
Service Pharmacie, CHRU Tours, 2, bd Tonnellé, 37044 Tours cedex, Service Hématologie, Hôpital Purpan, CHU, 1, place du Dr Baylac, 31059 Toulouse cedex 3, Centre Midi-Pyrénées de Pharmacovigilance, de Pharmacoépidémiologie et d’Information sur le Médicament, Service de Pharmacologie Clinique, EA 3696, IFR 126 « Santé Société », Faculté de Médecine, 37, allées Jules-Guesde, BP 7202, 31073 Toulouse cedex 7
  • Key words: rituximab, TNFα, cytokine-release syndrome, cardiac failure, pharmacovigilance
  • Page(s) : 769-71
  • Published in: 2005

Rituximab (Mabthera ®) is used in the treatment of refractory low-grade non-Hodgkin’s lymphoma or in case of relapse after chemotherapy. Among the different adverse reactions with this drug, the most common is a constellation of symptoms (fever, rigors and chills) that occur more frequently during administration of the first dose of drug. These symptoms could be related to a cytokine-release syndrome. We report the case of a 46 year-old patient, presenting a familial cardiomyopathy, deceased a few minutes after having developed this syndrome, at the time of the 2nd infusion of rituximab. Several hypothesis have been suggested to explain this sudden death: a cardiac failure following deterioration of the systolic function, potentially related to the negative inotropic effects of TNFα, and/or an impairment of the diastolic function following the volemic overload. The impact of the reflex “administration of monoclonal antibody/cytokine-release syndrome” was only little investigated under physiologic or pathologic conditions. In spite of a risk of adverse reactions apparently moderated compared to the other drugs used in this context, this case report underlines the need for a special attention when using rituximab among patients with cardiac risk factors (reassessment of the benefit-risk ratio, specific monitoring, pre medication). More generally, it underlines the need for a systematic and continuous identification and reporting of adverse drug reactions to the French network of regional pharmacovigilance centres.